Severe hypermagnesemia induced by magnesium oxide ingestion: a case series
- 63 Downloads
Hypermagnesemia is generally considered an exceptional iatrogenic condition usually caused by magnesium-containing cathartics. In particular, this condition often develops when magnesium-containing cathartics are administered to elderly patients with renal insufficiency or bowel movement dysfunction. Although magnesium oxide (MgO) is widely prescribed as a laxative, serum magnesium concentration has not been examined in most cases. In this report, we present the cases of four elderly patients with constipation and symptomatic hypermagnesemia caused by MgO ingestion, one of which had a lethal course. All of the patients were older than 65 years and with renal dysfunction. In addition, they had difficulties in expressing their symptoms because of cerebrovascular events or dementia. These cases suggest that hypermagnesemia caused by magnesium-containing cathartics is more likely to develop than previously recognized and that physicians should be aware that patients with chronic kidney disease and the elderly are at risk of hypermagnesemia on magnesium administration. We recommend serum magnesium monitoring for high-risk patients after initial prescription or dose increase.
KeywordsHypermagnesemia Magnesium oxide Constipation Chronic kidney disease Cathartic
Compliance with ethical standards
Conflict of interest
The authors have declared that no conflict of interest exists.
This article does not contain any studies with human participants or animals performed by any of the authors.
Informed consent was obtained from all participants included in the study.
- 2.Pharmaceuticals and Medical Devices Safety Information No. 328. Tokyo: pharmaceutical and food safety bureau. Ministry of Health, Labour, and Welfare of Japan. 2015. https://www.pmda.go.jp/files/000208517.pdf. Accessed 16 May 2017.
- 12.Nakao S, Watanabe H, Matsuoka T. Severe hypermagnesemia caused by the long-term administration of magnesium oxide: three case reports. J Jpn Assoc Acute Med. 2010;21:365–71 (in Japanese).Google Scholar
- 13.Kimura TJ, Integr Med. 2008; 18:942–3 (in Japanese).Google Scholar
- 20.Nordin BE. The effect of intravenous parathyroid extract on urinary pH, bicarbonate and electrolyte excretion. Clin Sci. 1960;19:311–9.Google Scholar
- 21.Mordes JP, Wacker WE. Excess magnesium. Pharmacol Rev. 1977;29:273.Google Scholar